Florida, 2017Rip Current in Florida, September 24, 2017
September 24, 2017 · NWS JAX · 1 event in 1 county or zone
High and rough surf contributed to more frequent rip currents with a high risk of rip currents in effect.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High and rough surf contributed to more frequent rip currents with a high risk of rip currents in effect.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 24, 1:23 PM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Sep 24, 1:23 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
223 PM EDT Sun Sep 24 2017
.NEAR TERM /Through Monday/...
Overview: The near term begins with an upper trough across the
intermountain west, a ridge over the mid Atlantic and northeastern
conus, the remnants of Jose east of the northeastern conus, an
upper low along the northern Gulf coast, and Hurricane Maria
northeast of the Bahamas well to the east of the region. The upper
trough will lift northeast on Monday, with a shortwave
reinforcing the trough over the intermountain west. The upper
ridge over the northeastern conus will remain stationary, and the
upper low over the northern Gulf coast will begin to shear out on
Monday. The remnants of Lee will continue to weaken and push off
to the northwest. Hurricane Maria will move north to southeast of
the Carolinas on Monday.
Rest of today and tonight: An isolated shower moved into the
coast of northeast Florida late this morning. Otherwise mainly dry
conditions have prevailed. Breezy east northeasterly flow will
continue through the afternoon along the coast, and a few
showers/storms are possible across northeast Florida through the
afternoon. An isolated coastal shower is possible for St Johns and
Flagler County overnight. Otherwise, dry conditions will prevail.
Overnight lows will be in the upper 60s to near 70 inland and the
low to mid 70s along the coast.
Monday: Even drier continental air will rotate into the region
from the north as Hurricane Maria moves north of our latitude. A
dry and pleasant day is forecast for the region, with light
northerly flow. An east coast sea breeze will develop in the
mid/late afternoon with northeasterly winds. Highs will be in the
upper 80s to around 90 degrees, except the mid 80s for the coast.
.SHORT TERM.../MONDAY NIGHT THROUGH THURSDAY/...
Hurricane Maria is expected to slowly move Northeast of the region
this period, while high pressure builds to the Northwest. The
resultant flow will be Northwest/West which should be a dry flow.
Will maintain a dry forecast for this period, with sunshine yielding
above normal high temperatures.
.LONG TERM.../THURSDAY NIGHT THROUGH SUNDAY/...
The combination of a trough extending Southwest from Maria and an
upper trough pivoting through from the West Thursday night into
Friday, could develop a surface low over or near the forecast area
Friday afternoon into Saturday. With the potential for this low and
trough across the region this period, will maintain lower end pops.
Temperatures late in this period will depend on how fast the low and
trough pass through. At this point, have the trough to the Southeast
for Sunday, with cooler air advecting in from the Northwest, so
expecting below normal readings Sunday.
&&
.AVIATION...
Stratocu has moved in from the Atlantic, causing some brief high
MVFR cigs along the coast. Scattered cumulus 2.5-5kft will prevail
through the rest of the afternoon. East northeast winds 10-15
knots will continue through the afternoon, with light and variable
winds overnight.
&&
.MARINE...
Hurricane Maria will move slowly northward early this week, which
will bring increasing swells to the regional waters. East
northeast winds will also be 15 to 20 knots. Seas in the near
shore waters will build to 6-9 feet from tonight through Monday
night. 6 to 9 foot waves offshore will peak in the 9-12 foot range
late tonight through Monday. SCA level seas are likely to persist
for much of next week in the offshore waters due to large swells
from Maria, which is expected to turn northeastward by late next
week. Maria will pass our latitude on Monday well to our east,
allowing winds to shift to a northerly and then northwesterly
direction with decreasing speeds by late Monday and Tuesday.
Rip Currents: High risk of rip currents through Monday due to
increasing swells from Hurricane Maria. High Surf Advisory in
effect through Monday for surf 7 feet or higher along the coast of
northeast Florida. Beach erosion will become an increasing
concern during times of high tide through early this week.
&&
.HYDROLOGY...
A Coastal Flood Advisory remains in place for the St. Johns River
basin, as minor flooding continues during each high tide cycle
from Jacksonville southward to Palatka. Further south, flooding
approaches moderate levels into the Welaka and Ocklawaha River
basins. Strengthening onshore winds may keep the risk of minor to
moderate flooding in place during times of high tide through early
this week.
Moderate flooding continues along portions of the Santa Fe and St.
Mary's Rivers, with minor flooding along the Satilla River east of
Waycross and portions of the Upper Suwannee River north of I-10.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 68 89 68 89 / 0 0 0 0
SSI 71 86 72 87 / 0 0 0 10
JAX 70 88 70 89 / 10 0 0 10
SGJ 73 86 71 87 / 20 0 0 10
GNV 69 90 68 90 / 0 0 0 10
OCF 71 89 69 90 / 0 0 10 10
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal Duval-
Coastal Nassau-Flagler-St. Johns.
Coastal Flood Advisory until 8 PM EDT Monday for Clay-Coastal
Duval-Flagler-Inland Duval-Putnam-St. Johns.
High Surf Advisory until 8 PM EDT Monday for Coastal Duval-
Flagler-St. Johns.
GA...High Rip Current Risk through Monday evening for Coastal Camden-
Coastal Glynn.
AM...Small Craft Advisory until 2 PM EDT Wednesday for Waters from
Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to
60 NM-Waters from St. Augustine to Flagler Beach FL from 20
to 60 NM.
Small Craft Advisory until 5 AM EDT Tuesday for Coastal waters
from Altamaha Sound to Fernandina Beach FL out 20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL
out 20 NM-Coastal waters from St. Augustine to Flagler
Beach FL out 20 NM.
&&
Kennedy/Struble/McGinnisHazardous weather outlook, Sep 24, 2:24 AM EST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
324 AM EDT Sun Sep 24 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-250730-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
324 AM EDT Sun Sep 24 2017
...HIGH RISK OF RIP CURRENTS TODAY AND MONDAY...
...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS...
...MINOR TO MODERATE RIVER AND COASTAL FLOODING CONTINUES...
This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.
.DAY ONE...Today and Tonight...
High risk of Rip Currents continue at the beaches today as
Hurricane Maria brings rough surf to the area. A Small Craft
Advisory remains in effect for all of the coastal waters adjacent
to northeast Florida and southeast Georgia.
Minor to Moderate flooding continues on portions of several rivers
including the St. Marys River, the Santa Fe River, the Ocklawaha
River in northeast Florida, and the Satilla and Suwannee Rivers
in southeast Georgia.
A coastal flood advisory remains in effect for minor to moderate
flooding along the St Johns River basin during times of high tide.
Isolated thunderstorms are possible today, mainly across southeast
Georgia. Strong to severe storms are not expected.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
High surf will continue to impact area beaches through early next
week, with a high risk of rip currents at area beaches. Small
Craft Advisories will remain in effect for the coastal waters
through mid-week.
Minor to moderate river flooding will continue in multiple river
basins through mid-week.
Thunderstorm chances return to the area Friday and into the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.
In the hours before
Local storm report, Sep 24, 12:06 PM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
106 PM EDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0104 PM HIGH ASTR TIDES SOUTH PONTE VEDRA BEACH 30.02N 81.32W
09/24/2017 ST. JOHNS FL NWS EMPLOYEE
OFF DUTY NWS EMPLOYEE REPORTED WATER UP TO THE DUNE LINE
ON SOUTH PONTE VEDRA BEACH.
&&
AKRip Current, Coastal Nassau
- When
- September 24, 4:00 PM EST
- Where
- Coastal Nassau forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 30.611, -81.771 (the zone’s center; the record gives no point)
A male drowned in rough surf conditions about 1 mile east of Fernandina Beach. His 20 year old son was rescued and treated for injuries.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, September 24, 20171.75 in hail · 7 events
- Flash Flooding and Flooding in Kansas, September 24 to 26, 20176 events
- Frost and Freeze in Colorado, September 24 to 25, 20176 events
- Hail and Damaging Winds in Kansas, September 24, 20171 in hail · 4 events
- Winter Weather in Wyoming, September 24, 20173 events
- Hail and Damaging Wind in Minnesota, September 24, 201750 kt wind · 2 events
- Frost and Freeze in Montana, September 24, 20171 event
- Frost and Freeze in Idaho, September 24, 20171 event
- Avalanche in Utah, September 24, 20171 event
- Dust Devil in Arizona, September 24, 20171 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
- Damaging Wind in Minnesota, September 24, 201752 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721324.